6 cases of severe bleeding report using synthetic cannabinoids
The Illinois Department of Public Health (IDPH) is warning people about the dangers of synthetic cannabinoids, often called fake weed, K2, and spice, after six people who used synthetic cannabinoids suffered severe bleeding.
“Despite the perception that synthetic cannabinoids are safe and a legal alternative to marijuana, many are illegal and can cause severe illness,” said IDPH Director Nirav D. Shah, M.D., J.D. “The recent cases of severe bleeding are evidence of the harm synthetic cannabinoids can cause.”
are not one drug, but hundreds of different chemicals manufactured and sold. These chemicals are called cannabinoids because they act on the same brain cell receptors as the main active ingredient in marijuana. Synthetic cannabinoid products are unsafe. It is difficult to know what’s in them or what your reaction to them will be. The health effects from using synthetic cannabinoids can be unpredictable and harmful—even life threatening.
Since March 10, 2018, six people in northeastern Illinois have suffered severe bleeding. All reported using synthetic cannabinoids. IDPH continues to investigate these cases to try to identify a common product.
Anyone who has a serious reaction to synthetic cannabinoids should call 911 or go to the emergency department immediately.